Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS La Crosse, WI

July 4, 2003Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2003, 5:09 AM CDT for Adams County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 5:09 AM CDT (10:09 UTC)
Expired
Jul 4, 2003, 6:15 AM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Adams County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS53 KARX 041009
SVRARX
WIC001-041115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
509 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 615 AM CDT

* AT 509 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS FROM 13 MILES SOUTHEAST OF BLACK RIVER FALLS
  TO 2 MILES NORTHWEST OF REEDSBURG...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR BIG SPRINGS AT 530 AM CDT...
  NEAR GRAND MARSH...AND BROOKS AT 540 AM CDT...
  NEAR BIG FLATS AT 545 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4424 8985 4365 8978 4364 8952 4424 8952

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 4, 3:29 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT FRI JUL 4 2003

FORECAST CONCERNS ARE THE ONGOING SEVERE WEATHER THREAT EARLY THIS
MORNING...THEN PRECIPITATION CHANCES AND TEMPERATURES OVER THE NEXT
SEVERAL DAYS.

07Z SURFACE ANALYSIS RATHER COMPLICATED WITH ONGOING CONVECTION.
MAIN SURFACE BOUNDARY EXTENDS FROM NORTHWEST WISCONSIN...BACK
THROUGH SOUTHERN MINNESOTA AND INTO SOUTH DAKOTA. NUMEROUS OUTFLOW
BOUNDARIES WERE FOUND ACROSS MINNESOTA AND NORTHERN IOWA. LARGE AREA
OF CONVECTION...IN THE FORM OF LINEAR BOW ECHOS FOUND ACROSS NORTHERN
IOWA AND SOUTHERN MINNESOTA MOVING RAPIDLY EASTWARD. THESE HAVE
BEEN PRODUCING DAMAGING WIND GUSTS. CURRENT EXTRAPOLATION SHOULD
PUT IN TO THE EAST OF THE FORECAST AREA BETWEEN 12Z-14Z.

00Z/JULY 4TH MODELS DID A POOR JOB OF INITIALIZING CURRENT
CONVECTION...ESPECIALLY IN THEIR QPF FIELDS...AND GFS TOO ROBUST
WITH THEIR PRECIPITABLE WATER VALUES ACROSS EASTERN IOWA. MODEL MASS
FIELDS ARE IN GOOD AGREEMENT THROUGH THE FORECAST CYCLE...ALTHOUGH
DIFFERENCES DO APPEAR IN THE DETAILS. HAVE GENERALLY USED A BLEND
OF THE MODELS FOR THIS FORECAST. NEARLY ZONAL FLOW ACROSS TH
NORTHERN TIER OF STATES TO CONTINUE INTO THE WEEKEND.

IN THE SHORT TERM...CURRENT CONVECTION MOVING RAPIDLY EASTWARD. WITH
ITS CURRENT MOVEMENT...BULK OF SEVERE WEATHER WILL BE EAST OF THE
AREA BY 7 AM. MAIN SURFACE TROUGH TO MOVE ACROSS THE FORECAST AREA
TODAY...WITH PLENTY OF OUTFLOW BOUNDARIES AROUND THE AREA. ALTHOUGH
ATMOSPHERE TO BE WELL WORKED OVER THIS MORNING...SOME SUN THIS
AFTERNOON MAY ALLOW ENOUGH INSTABILITY TO BUILD FOR MORE
CONVECTION. FEEL BEST CHANCES WOULD BE ACROSS THE SOUTHERN TIER OF
COUNTIES. FOR THIS REASON WILL KEEP CHANCE POPS GOING.

AS BOUNDARY CONTINUES TO PUSH EAST TONIGHT...WEAK HIGH BUILDS INTO
THE AREA. MODELS PROG A LITTLE DRIER AIR TO WORK ITS WAY INTO THE
AREA. WILL KEEP THE LINGERING CHANCES ACROSS THE SOUTHERN ZONES
DURING THE EVENING HOURS. QUIET WEATHER THEN TO CONTINUE INTO
SATURDAY AS BOUNDARY REMAINS TO OUR SOUTH. THIS BEGINS TO MOVE
NORTHWARD ON SUNDAY...AS SURFACE LOW DEEPENS ACROSS THE NORTHERN
PLAINS. ONCE AGAIN MOISTURE BEGINS TO RETURN TO THE AREA AS
INSTABILITIES INCREASE. BOTH ETA AND GFS WANT TO PUSH TROUGH TOWARD
AREA ON SUNDAY. CURRENT FORECAST OF CHANCE POPS IN THIS TIME FRAME
LOOKS GOOD AND PLAN NO CHANGES AT THIS TIME.

GUIDANCE TEMPERATURES LOOK REASONABLE SO PLAN NO MAJOR DEVIATIONS.
DID UP HIGH TEMPERATURES BOTH TODAY AND SATURDAY A FEW DEGREES FROM
PREVIOUS FORECAST.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 17 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO
WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS
OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL
WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS
HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE.

THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS
EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER
SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED
FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY
MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT
YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST
WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY
AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA
FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED FOR THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN.

DTJ

In the hours before

Local storm report, Jul 4, 4:20 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR RIDGEWAY COUNTY
NATIONAL WEATHER SERVICE LA CROSSE WI
0420 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    1 SW RIDGEWAY             IA   WIND DAMAGE
07/04/03   WINNESHIEK                     TREES DOWN

0315 AM    RIDGEWAY                  IA   WIND DAMAGE
07/04/03   WINNESHIEK                     POWER LINES DOWN

0318 AM    2 NE BLUFFTON             IA   WIND DAMAGE
07/04/03   WINNESHIEK                     TREES DOWN ALONG 248TH AVE

MW
Local storm report, Jul 4, 4:37 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0437 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 AM    JARRETT                   MN   WIND DAMAGE
07/04/03   WABASHA                        TREE LIMBS DOWN ON COUNTY
                                          ROAD

0340 AM    PLAINVIEW                 MN   WIND DAMAGE
07/04/03   WABASHA                        TREE LIMBS DOWN ON COUNTY
                                          ROAD

MW
Local storm report, Jul 4, 4:48 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0448 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 AM    SPARTA                    WI   60 MPH TSTORM WIND
07/04/03   MONROE                         ESTIMATED BY LAW
                                          ENFORCEMENT

0444 AM    LIVINGSTON                WI   1.00 IN HAIL
07/04/03   GRANT                          HALF INCH TO ONE INCH HAIL
                                          REPORTED BY LAW ENFORCEMENT

MW
Local storm report, Jul 4, 4:53 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0453 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 AM    1 W SPARTA                WI   0.75 IN HAIL
07/04/03   MONROE

MW
Local storm report, Jul 4, 5:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0505 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    2 S TOMAH                 WI   60 MPH TSTORM WIND
07/04/03   MONROE                         ESTIMATED BY SPOTTER

0450 AM    SPARTA                    WI   60 MPH TSTORM WIND
07/04/03   MONROE                         ESTIMATED BY SPOTTER

MW
Local storm report, Jul 4, 5:08 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0508 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    SPRING GROVE              MN   WIND DAMAGE
07/04/03   HOUSTON                        TREES DOWN

0340 AM    EITZEN                    MN   WIND DAMAGE
07/04/03   HOUSTON                        TREES DOWN

0405 AM    LA CRESCENT               MN   WIND DAMAGE
07/04/03   HOUSTON                        TREE DOWN

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:53 AM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau67 min
Jul 4, 4:02 AM CDTSevere Thunderstorm WarningARXVernon43 min
Jul 4, 4:22 AM CDTSevere Thunderstorm WarningARXJackson, Monroe68 min
Jul 4, 4:38 AM CDTSevere Thunderstorm WarningARXRichland37 min
Jul 4, 4:49 AM CDTSevere Thunderstorm WarningARXJuneau56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.